Alert archive / Virginia / Flash Flood Watches in 2016
Flash Flood Watch 2, NWS Morristown, TN
NWS Morristown, TN issued this flash flood watch at Jul 28, 2016, 3:00 PM EDT for 5 counties in Virginia; 5 counties in Tennessee. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2016, 3:00 PM EDT (19:00 UTC)
- Expired
- Jul 28, 2016, 9:04 PM EDT
- In force
- 6 hr
- Issued by
- NWS Morristown, TN
- Flood severity
- None
Counties Campbell County, TN, Claiborne County, TN, Hancock County, TN, Morgan County, TN, Scott County, TN, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 51 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 639 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted.
303 WGUS64 KMRX 281900 FFAMRX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT THU JUL 28 2016 ...FLASH FLOOD WATCH IN EFFECT FOR PORTIONS OF SOUTHWESTERN VIRGINIA AND THE NORTHERN CUMBERLAND PLATEAU OF EAST TENNESSEE... .A LOW PRESSURE TROUGH MOVING ACROSS TENNESSEE WILL INTERACT WITH THE UNUSUALLY MOIST AND HUMID AIR MASS TO PRODUCE SHOWERS AND THUNDERSTORMS. THESE WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL THIS AFTERNOON THROUGH EARLY TONIGHT. RAINFALL TOTALS COULD EXCEED TWO INCHES IN SOME AREAS THROUGH TONIGHT. TNZ012>015-035-VAZ001-002-005-006-290300- /O.NEW.KMRX.FF.A.0002.160728T1900Z-160729T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-MORGAN-LEE-WISE-SCOTT-RUSSELL- INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL... SNEEDVILLE...WARTBURG...JONESVILLE...WISE...NORTON...GATE CITY... LEBANON 300 PM EDT THU JUL 28 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF EAST TENNESSEE AND SOUTHWEST VIRGINIA...INCLUDING THE FOLLOWING COUNTIES...IN EAST TENNESSEE...CAMPBELL...CLAIBORNE...HANCOCK...MORGAN AND SCOTT TN. IN SOUTHWEST VIRGINIA...LEE...RUSSELL...SCOTT AND WISE. * THROUGH LATE TONIGHT * A MOIST AIRMASS AND ATMOSPHERIC ENERGY ASSOCIATED WITH AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL PROVIDE A THREAT FOR HEAVY RAINFALL FOR SOME LOCATIONS. RAINFALL BETWEEN ONE AND TWO INCHES CAN BE EXPECTED...WITH LOCALLY HIGHER AMOUNTS. * FLOODING OF LOW LYING AREAS...ROADWAYS...AND STREAMS WILL BE POSSIBLE. PEOPLE WHO LIVE ALONG CREEKS AND STREAMS SHOULD MONITOR LEVELS AND BE PREPARED TO TAKE ACTION. TRAVELERS SHOULD BE ALERT FOR WATER COVERING THE ROAD. TURN AROUND...DONT DROWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE QUICK ACTION IF FLOODING IS OBSERVED OR A FLASH FLOOD WARNING IS ISSUED. IF YOU COME TO A CLOSED OR FLOODED ROAD...TURN AROUND! DON'T DROWN! && $$
1 follow-up statement
760 WGUS64 KMRX 290104 AAA FFAMRX FLOOD WATCH...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 904 PM EDT THU JUL 28 2016 TNZ012>015-035-VAZ001-002-005-006-290215- /O.CAN.KMRX.FF.A.0002.000000T0000Z-160729T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-MORGAN-LEE-WISE-SCOTT-RUSSELL- INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL... SNEEDVILLE...WARTBURG...JONESVILLE...WISE...NORTON...GATE CITY... LEBANON 904 PM EDT THU JUL 28 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF EAST TENNESSEE AND SOUTHWEST VIRGINIA HAS BEEN CANCELLED. HEAVY RAIN HAS ENDED, AND ANY ADDITIONAL RAINFAL OVERNIGHT IS EXPECTED TO BE LIGHT. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood watch went out at Jul 28, 2:34 PM EDT, 26 minutes earlier.
Area forecast discussion, Jul 28, 2:34 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service Morristown TN 234 PM EDT THU JUL 28 2016 .AVIATION... Convective environment this afternoon and evening with tstms and showers expected. IFR conditions will occur much of the period. winds can be gusty near tstms, and cigs/vsbys greatly reduced beneath the heavier precipitation. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && GC
Hazardous weather outlook, Jul 28, 4:25 AM EDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 425 AM EDT THU JUL 28 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-290830- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 425 AM EDT THU JUL 28 2016 /325 AM CDT THU JUL 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... AN APPROACHING MID LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA TODAY. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING AS THIS SYSTEM MOVES ACROSS THE REGION. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL BEING THE MAIN THREATS. LOCALIZED FLOODING IS POSSIBLE IN AREAS THAT SEE REPEATED ROUNDS OF SHOWERS AND STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TD/EJH
In the hours before
Local storm report, Jul 28, 2:28 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
228 PM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD 1 W WISE 36.98N 82.60W
07/27/2016 WISE VA EMERGENCY MNGR
STEPHENS ROAD BRIEFLY COVERED AND WATER ENTERED HOME.
0645 PM FLASH FLOOD WISE 36.98N 82.58W
07/27/2016 WISE VA EMERGENCY MNGR
RAILROAD AVE BRIEFLY COVERED AND WATER ENTERED HOME.
0645 PM FLASH FLOOD COEBURN 36.95N 82.47W
07/27/2016 WISE VA EMERGENCY MNGR
WATER BRIEFLY OVER ROADWAY AND WATER ENTERED HOME.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:07 PM EDT | Areal Flood Advisory | MRX | Wise | 3 hr |
| Jul 28, 12:02 AM EDT | Special Weather Statement | MRX | Scott | 58 min |
| Jul 28, 1:07 AM EDT | Special Weather Statement | MRX | Scott, Wise, City of Norton | 53 min |
| Jul 28, 2:20 AM EDT | Special Weather Statement | MRX | Russell | 40 min |
| Jul 27, 9:12 PM EDT | Special Weather Statement | MRX | Scott | 33 min |
| Jul 27, 9:44 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 46 min |
| Jul 27, 10:23 PM EDT | Special Weather Statement | MRX | Claiborne | 52 min |
| Jul 27, 10:34 PM EDT | Areal Flood Advisory | MRX | Scott | 3 hr |
| Jul 27, 10:36 PM EDT | Special Weather Statement | MRX | Claiborne | 24 min |
| Jul 27, 10:39 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Hancock | 51 min |
| Jul 27, 10:46 PM EDT | Special Weather Statement | MRX | Scott | 44 min |
| Jul 28, 1:09 AM EDT | Special Weather Statement | MRX | Johnson | 66 min |
| Jul 28, 2:11 AM EDT | Areal Flood Advisory | MRX | Hawkins | 3 hr |
Nearby
Flash Flood Watches in Virginia, 2016Flash Flood Watches in Tennessee, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.